Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting meds with a lower CD4 count
Jun 11, 2007

I have heard many times that people starting meds with a lower CD4 count are likely to have problems in the future and possibly a shorter life expectancy than people starting treatment before cd4 count falls below 200. This seems to be supported by guidelines that suggests a treatment break shouldn't be considered by people that have started meds with a lower cd4 count/high viral load even if their cd4 has gone up consistently. Could you explain the reason behind it? A friend suggested that the immune system of people with a higher cd4 count is capable of fighting infection from A to Z while a compromised immune system doesn't perhaps recognise infection M, Q and R for example, and because the new CD4 cells are created out of the "weaker" ones the immune system of a person that had damages in the past will never be as good as that of someone that started HAART treatment earlier. Is my friend right? I am sorry for the long question, but I am very interested in this subject.

Response from Dr. Wohl

It is unclear how the prognosis of a person with a CD4 cell count that falls below 200 but then rises to high levels on HIV therapy is different from another whose CD4 is keep high with meds. Your friend is correct in that there can be lasting damage done to the immune system such that the full repertoire of responses to organisms may not be present.

However, to what extent these deficits affect prognosis is not clear and they likely vary significantly by person.

DW



Previous
switching medication
Next
HIV transition from father to baby

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement